Are timolol eye drops safe with myasthenia gravis?
MAR 26, 2023
I am using timolol eye drops and I might have myasthenia gravis—is it safe to use them?
Systemic beta blockers are generally not preferred in patients with myasthenia gravis (a disorder that causes muscles to weaken and tire easily). They can cause fatigue but the effect varies and is dependent on the type and dose. No information is available on topical beta blockers (such as timolol eye drops) in myasthenia gravis.
If you take beta blockers to manage your glaucoma, it’s important to apply pressure on the inner eyelids near the nose (called punctal occlusion) for 5 minutes after inserting the drops to reduce absorption into the rest of the body.
If you notice that using the drops causes fatigue or worsens your symptoms, then consult your ophthalmologist who may recommend stopping the drops to see if the symptoms go away. You can then restart the beta blockers and see if symptoms worsen again. If you determine that beta blocker drops do, in fact, worsens your myasthenia gravis symptoms or cause fatigue you may then ask your ophthalmologist to choose different options for your glaucoma treatment.